Hi gang, well this really is a ‘it could only happen to me’ story. I’ll try and keep it short… A couple of weeks ago I started taking Magnesium hoping to get some benefit… and it did seem to lower my tinnitus for a few days (didn’t last). Then about a week ago I started getting a fluttering feeling in my chest. I thought it was internal tremor which I’ve had before with MS. Last night it got really bad & I googled ‘Magnesium and heart flutters’ and read that it can cause them… it is actually used as a heart medicine to sort of re-set the heart when you’re getting palpitations… but it can do the opposite and cause the heart to beat erratically. So I decided to stop taking it. This afternoon the fluttering feeling was really bad and I took my own pulse and it was skipping beats. Called 111 & they told me to get a taxi to A&E immediately. Cut to several hours… and several tests… later. YES my heart is skipping beats and they think it’s the magnesium messing with it. Consultant reckons it should clear up in a day or two and any pain at all I have to call 999. They’ve also referred me to cardiac outpatients but he did seem very confident it’s the magnesium. He said it changes the electrical signal in the heart. So a wee warning… nothing, not even a supposedly benign mineral that you can buy over the counter, is completely ok for everyone. I seem to be really jinxed when it comes to these things… Time to relax. Heart is still fluttering but at least I know what the hell is going on. Sorry… long post… but believe me, it’s been a long day. Love to all, Pat xx Oh one more thing, he said something I’ve never heard before. He said with PPMS you need to be careful as your body is liable to react to stuff that’s ok for other people. Not sure how true that is. xx
Interesting but a very stressful experience by the sounds of it!
Lucky the magnesium will not be in your system for long so that’s a relief anyway.
Hope you feel better real soon and haven’t been overly stressed
Hi Pat, hope your feeling better tonight,
you certainly have been through the mill,
Hugs sent your way. I guess plenty of sleep is in order-
I have always been cautious about taking any over the counter tabs, I’m an old fashioned working class girl that believes my g.p will prescribe any meds I need. I can then blame them if something goes wrong!!
Hi Pat, you poor thing hrs n hrs in a&e, I bet it was all a bit Scarry, I guess lots of sleep is in order.
Good grief Pat, that sounds absolutely terrifying and I didn’t even think your dose was particularly high either. You can get quite a lot of magnesium through diet and wonder if this could have the same effect?
Thank goodness you took decisive action.
Pat that must have been terrifying. Luckily you caught it before it could have done permanent damage. I’m taking that as a warning, I won’t be continuing experimenting with vitamins in the hope that I can reduce my symptoms! I never knew that vitamins and minerals would affect us differently so a huge thanks for the warning, it’s just a pity that you had such an experience to warn us all.
I hope you get loads of rest and it sorts itself out quickly, you take care.
Hi, sending and hugs, M
How scary for you, hope you feel better today ((((((hugs)))))).
Makes you wonder with these over counter things, just shows what can happen.
Have plenty of rest, take care.
Thanks so much gang… happy to say I have a normal heartbeat this morning! Whammel…this might interest you. Just over 2 years ago I was taken by ambulance to hospital with erratic heartbeats. At that time I had just started taking Pregabalin and they thought it was that… so stopped taking it. But I had also recently bought a big bag of Brazil nuts & was eating some every day. That time, I got home from hospital I googled ‘brazil nut allergy’ and it said erratic heartbeat could be sign of allergy. Naturally I stopped eating them. Heartbeat returned to normal but I wasn’t sure if it was the Pregabalin or the Brazil nuts that had caused the problem. Last night I googled ‘brazil nuts and magnesium’… sure enough… they are very high in magnesium. In fact are one of the best sources of magnesium. So it seems that I am very sensitive to magnesium! Absolutely knackered after yesterday… but hey… thank goodness for our NHS! Have a good Sunday everyone, Pat xx
Well that certainly answers my question. I knew nuts and green leafy veg were good sources of magnesium, but had no idea they could also lead to such worrying complications.
Glad to hear your ticker is back to normal.
Glad everything’s settling back to normal Pat and if feeling knackered is the only after effect then hey, things can’t be too bad. I wonder if I should cut down on Brazil nuts as I love them and eat the entire bag when they’re on sale. Pretty scary when an abnormal rate is my normal… I just hope you manage to get to the bottom of your problems, as if we don’t have enough to cope with! We’ve still got to enjoy life. My urologist tried to get me to drink less tea but he’s got no chance, there are a few things I won’t let ms take away but maybe after your tale I’ll learn to consider moderation in some cases.
Have a good rest and hopefully by tomorrow you’ll be able to look back at your episode with less horror and more humour.
pleased you are feeling better today,you must have been so scared,i take magnesium,1 at night for spasms,and its got me thinking now, because i get a fluttering heartbeat, at times,but i put it down to the menopause,as last year it was happening a lot,its calmed down now, but i still get it once in a while.
Thanks for kind responses. Cath… if you have abnormal heart rate you should see if it slows down a bit after eating Brazil nuts… magnesium is used for that. If it makes no difference… either faster or slower… then carry on eating them. Also, have you had thyroid tested? Mrs J… maybe you should stop for a while and see if the fluttering stops altogether. I did say to the consultant that I know lots of people who take magnesium for MS and he said that most people probably wouldn’t be affected… but as he said, some of these things can affect some people. He said just because they’re sold over the counter doesn’t mean they’re not harmful to some people. Anyway NO heart flutters at all today… so that little incident appears to be over. Pat xx
Hello Pat, I hope you’re starting to relax and have a good night’s sleep. I’ve always been reluctant to take things for my symptoms. I’ve just started low dose statins as NICE decided to change the guidelines concerning cholesterol-it took a lot of persuasion from my trusted GP! I’m now starting to feel both hot and cold at the same time. We can’t win really. Here’s wishing you a return to your optimum state of health, Best wishes, Steve x.
Steve I heard about the statins helping ms sufferers, will you let us know how you get on with them please? Pat my abnormal heart rate is something I’ve lived with most of my adult life so it’s just my normal and I thought the fluttery episodes were linked to ms, like a deep tremor. It doesn’t worry my doctor so I’m okay with it, but thanks for the suggestion, I’ll try the nuts.
Hope you continue to improve and have caught up with your sleep a bit. Take care everyone and have a good week.
I haven’t been on for a while but was horrified when I read this Pat. How awful for you! Hope everything is totally normal again for you. Steer clear of magnesium from now on! Teresa xx
So glad to see you on the forum, I was worried, hope you are ok.
Thank you. Heartbeats have been normal since Sunday. Thank God. I’ve got terrible fatigue …perhaps caused by the stress of it. No more magnesium for me! Nice to see you on here Teresa. Hope you’re ok? Pat xx
I’m with you on the fatigue, at the moment everything seeks too much trouble, and given the chance, I think I could sleep for England.
So glad your heartbeats have returned to normal, I agree no more magnesium for you, take care.
Oh Pat, i
m really sorry, but only just seen whats been happening.
How scary for you and you did the right thing to take yourself to A & E.
I`m relieved for you that your heartbeat is behaving much better now.
Can I ask…what does magnesium do to help folk with MS?